Tennessee, 2006Damaging Wind in Tennessee, August 20, 2006
August 20, 2006 · NWS MRX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 20, 1:32 PM EST, 23 minutes earlier.
Area forecast discussion, Aug 20, 1:32 PM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
232 PM EDT SUN AUG 20 2006
.SHORT TERM...
SHOWERS AND THUNDERSTORMS ACROSS THE SOUTHERN AND CENTRAL VALLEY
HAVE FORMED ALONG OUTFLOW BOUNDARIES THAT MOVED INTO AN AREA OF
GOOD INSTABILITY. THUS EXPECT A CONTINUED POTENTIAL FOR SEVERE IN
THE SOUTHERN TIER OF COUNTIES FOR THE NEXT COUPLE OF HOURS. WITH
PLENTY OF PRECIP STILL UPSTREAM...WILL HAVE CATEGORICAL POPS IN THE
LATE AFTERNOON/EARLY EVENING IN THE SOUTHERN HALF. A COLD FRONT
LOCATED OVER THE OHIO VALLEY THIS AFTERNOON WILL PUSH SOUTH AND
INTO OUR NORTHERN SECTIONS BY MIDNIGHT. THE MODELS DIFFER ON HOW
FAR SOUTH THE FRONT WILL GET...WITH THE NAM SHOWING IT GETTING
PAST TYS WHILE THE GFS KEEPS IT NEAR TRI. THIS RESULTS IN A BIG
DIFFERENCE IN POPS FOR MONDAY. THE WETTER GFS HAS BEEN MORE
CONSISTENT AND SO IS PREFERRED...AND WILL HAVE LIKELY POPS SOUTH IN
THE AFTERNOON WITH LOW CHANCES NORTH. THE UPPER TROUGH IS SLOW TO
MOVE EAST...AND DEEP MOISTURE REMAINS OVER THE AREA INTO TUESDAY.
DRY ADVECTION MOVES INTO THE NORTHERN PLATEAU DURING THE DAY...AND
SHOULD PUSH PRECIP OUT OF ALL BUT THE MOUNTAINS BY 00Z WED.
.LONG TERM (WEDNESDAY THROUGH SUNDAY)... HIGH PRESSURE WILL MOVE
EAST ACROSS NEW ENGLAND WEDNESDAY THROUGH WEDNESDAY NIGHT...WITH
LOW PRESSURE ALONG THE FRONT ACROSS AL/GA/SC. THIS AIR MASS SHOULD
PROVIDE DRIER AND SLIGHTLY COOLER AIR TO THE AREA ON WEDNESDAY.
THE HIGH MOVES OFFSHORE ON THURSDAY...PUSHING THE MOISTURE TO OUR
SOUTH A LITTLE FARTHER NORTH. A SOUTHEASTERLY FLOW COULD PRODUCE
SOME SHOWERS IN THE MOUNTAINS ON THURSDAY. PRECIP CHANCES LOOK MORE
WIDESPREAD FRIDAY AS A SHORTWAVE TROUGH AND AN UPPER LEVEL JET
CROSS THE AREA. A CONFLUENCE OF THE NORTHERN STREAM AND SOUTHERN
STREAM REMAIN IN OUR VICINITY OVER THE WEEKEND...KEEPING A CHANCE
OF SHOWERS AND THUNDERSTORMS. TEMPS WILL BE CLOSE TO OR SLIGHTLY
ABOVE NORMAL THROUGH THE PERIOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 73 89 72 88 / 40 60 50 50
KNOXVILLE MCGHEE TYSON AIRPORT, TN 69 87 69 87 / 30 50 50 40
OAK RIDGE, TN 69 86 68 87 / 30 40 40 30
TRI CITIES AIRPORT, TN 64 85 64 85 / 20 30 50 50
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
DGS
Hazardous weather outlook, Aug 20, 4:22 AM EST, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
522 AM EDT SUN AUG 20 2006
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-211000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
422 AM CDT SUN AUG 20 2006 /522 AM EDT SUN AUG 20 2006/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
A WEAK COLD FRONT WILL PUSH INTO THE AREA TODAY...BRINGING
THUNDERSTORMS TO THE AREA. A FEW STORMS MAY BECOME SEVERE
TODAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS...WITH
DAMAGING WINDS...LARGE HAIL AND HEAVY RAIN POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.
In the hours before
Special weather statement, Aug 20, 9:35 AM EST, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1035 AM EDT SUN AUG 20 2006
VAZ001-002-201530-
LEE-WISE-
1035 AM EDT SUN AUG 20 2006
...A LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECT THE CITY OF
NORTON...LEE AND WISE COUNTIES...
AT 1031 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF SHOWERS AND THUNDERSTORMS JUST WEST OF LEE AND WISE
COUNTIES....MOVING SOUTHEAST AT 20 MPH.
WINDS OF AROUND 40 MPH ARE EXPECTED WITH THIS AREA OF SHOWERS AND
THUNDERSTORMS AND OCCASIONAL CLOUD TO GROUND LIGHTNING.
LOCALLY HEAVY RAINS...UP TO ONE INCH PER HOUR...MAY OCCUR WITH THESE
SHOWERS AND THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF
WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS.
DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT
DROWN
TD
Special weather statement, Aug 20, 11:52 AM EST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1252 PM EDT SUN AUG 20 2006
TNZ036-067>069-201745-
ANDERSON-KNOX-LOUDON-ROANE-
1252 PM EDT SUN AUG 20 2006
...THUNDERSTORMS WERE AFFECTING ANDERSON...KNOX...LOUDON AND ROANE
COUNTIES...
AT 1248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF THUNDERSTORMS OVER KNOX...LOUDON AND ROANE COUNTIES...
MOVING SOUTHEAST AT ABOUT 30 MPH.
PEA SIZE HAIL...AND WINDS AROUND 40 MPH CAN BE EXPECTED IN THE
STRONGEST THUNDERSTORMS.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THE STRONGER STORMS. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
TD
Local storm report, Aug 20, 1:20 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
220 PM EDT SUN AUG 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM TSTM WND DMG MARYVILLE 35.75N 83.97W
08/20/2006 BLOUNT TN LAW ENFORCEMENT
FEW TREES DOWN.
&&Local storm report, Aug 20, 1:27 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
227 PM EDT SUN AUG 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND DMG MADISONVILLE 35.52N 84.36W
08/20/2006 MONROE TN LAW ENFORCEMENT
FEW TREES DOWN.
&&Thunderstorm Wind, Hamilton
- When
- August 20, 1:55 PM EST to 2:05 PM EST
- Where
- Hamilton County, Countywide
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 35.233, -85.133
A few trees down countywide.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, August 20 to 21, 20061 death · $125,000 · 11 events
- Lightning Strike in Arizona, August 20, 20061 death · 1 injured · 1 event
- Rip Current in Florida, August 20, 20061 death · 1 event
- Damaging Wind in South Carolina, August 20, 20061 death · 50 kt wind · 1 event
- Hail and Damaging Winds in Arkansas, August 20, 20061 injured · $110,000 · 61 kt wind · 12 events
- Damaging Winds and Lightning Strikes in Georgia, August 20, 2006$96,000 · 50 kt wind · 9 events
- Flood and Damaging Winds in Massachusetts, August 20, 2006$75,000 · 50 kt wind · 7 events
- Flash Flooding and Hail in South Dakota, August 20, 20061.75 in hail · 21 events
- Damaging Wind in North Dakota, August 20, 2006$25,000 · 74 kt wind · 1 event
- Damaging Winds in Kentucky, August 20, 200652 kt wind · 11 events
- Damaging Wind in Tennessee, August 20, 2006$15,000 · 60 kt wind · 1 event
- Damaging Wind in Tennessee, August 20, 2006$15,000 · 60 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531518.